51
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Effect of heparin and low-molecular weight heparin on serum potassium and sodium levels

      research-article

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Introduction:

          To study the effects of heparin and low-molecular weight heparin (LMWH) on potassium and sodium levels in patients with cardiovascular diseases (CVDs) and stroke.

          Materials and Methods:

          Sixty patients were recruited with 30 patients each receiving heparin and enoxaparin. Patients with CVD and stroke receiving heparin and LMWH were compared for their demographic profile and laboratory data, and this was analyzed by descriptive statistics. Risk factors associated with the development of hyperkalemia were analyzed using multiple logistic regression model.

          Results:

          There was an increase in potassium levels and decrease in sodium levels compared with baseline in both the groups. The difference between the groups with respect to sodium and potassium levels was not statistically significant. On analysis, the risk factors for development of hyperkalemia were baseline potassium levels, serum creatinine, and creatinine clearance. The change in sodium and potassium levels on the fifth day of therapy was increased with LMWH compared with heparin, although not statistically significant.

          Conclusions:

          The clinician should anticipate hyperkalemia especially in patients with renal impairment receiving these drugs.

          Related collections

          Most cited references 9

          • Record: found
          • Abstract: found
          • Article: not found

          Variations of serum potassium level and risk of hyperkalemia in inpatients receiving low-molecular-weight heparin.

          To observe the variations of serum potassium level in patients receiving low-molecular weight heparin, assess the consequent risk of hyperkalemia and evaluate the clinical contributory factors. A prospective study was performed on consecutive inpatients treated with low-molecular-weight heparin as indicated by the attending physicians. The changes of serum potassium level observed within 5-8 days were tested by univariate and multivariate analysis according to demographic and clinical variables and concomitant pharmacological therapy. Four hundred and sixteen patients (mean age 73 years; 64% female) were enrolled in the study over 15 months. After receiving nadroparin or enoxaparin (mean daily dosage: 76.3 anti-factor Xa unit/kg) for a median 6-day period, their mean (+/-SD) serum potassium level increased from 4.2+/-0.5 mmol/l to 4.5+/-0.5 mmol/l ( P<0.0001). This change was significantly correlated with baseline potassium, interval between potassium samplings, history of hypertension or renal insufficiency, and marginally with aldosterone antagonist treatment. Hyperkalemia, defined as potassium exceeding 5.5 mmol/l, developed in ten patients (2.4%) and the highest value observed was 7.6 mmol/l; by multivariate logistic-regression analysis, history of diabetes was the only significant independent predictor (odds ratio 6.5; 95% C.I.=1.7-24.8). Short-term treatment with low-molecular-weight heparin induces a significant increase in serum potassium level but the related incidence of relevant hyperkalemia is low. However, given the high absolute number of patients currently exposed to the risk in many clinical settings and the limitation of risk prediction, clinicians should prevent this life-threatening complication by a high index of suspicion and, accordingly, a quite routine monitoring of serum potassium.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Heparin-induced hyperkalemia: a prospective study.

            Heparin is frequently used for the prophylaxis and treatment of deep venous thromboembolism and it induces hypoaldosteronism leading to hyperkalemia, an uncommon adverse effect. In an intensive prospective drug monitoring study, 154 inpatients at the Internal Medicine Unit of Hospital Sotero del Río, Santiago, Chile, received heparin in the period between March and November 1990. Mean age of the patients was 65.8 +/- 12.9 years and 56.5% were female. Twenty-one (13.6%) patients developed heparin-induced adverse reactions. Thirteen events were hyperkalemia, 7 ecchymoses and 1 hematuria. The monitoring team and attending physicians have agreed to classify 9 heparin-induced hyperkalemia cases as probable and the other 4 as possible. No adverse reaction was fatal but 8 of the patients had severe hyperkalemia. Almost all reactions were dose-related. Hyperkalemia was more frequent in patients with diabetes mellitus, metabolic acidosis and long-term heparin therapy. The frequency of hyperkalemia did not correlate with age, sex, renal impairment or with previous use of anti-inflammatory drugs, heparin or aspirin.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Heparin-induced hyperkalemia.

               T E Edes (1990)
              Heparin sodium is an extremely useful medication with demonstrated benefit in a number of clinical settings. Physicians need to be aware of the potential complication of hyperkalemia, especially in patients with renal insufficiency or diabetes mellitus. Discontinuation of heparin therapy is necessary to reverse the suppression of aldosterone. If heparin is the cause, the hyperkalemia will resolve within 5 days.
                Bookmark

                Author and article information

                Journal
                J Pharmacol Pharmacother
                JPP
                Journal of Pharmacology & Pharmacotherapeutics
                Medknow Publications Pvt Ltd (India )
                0976-500X
                0976-5018
                Oct-Dec 2011
                : 2
                : 4
                : 266-269
                Affiliations
                Department of Pharmacology, Sri Devaraj Urs Medical College, Tamaka, Kolar, India
                [1 ] Department of Medicine, Sri Devaraj Urs Medical College, Tamaka, Kolar, India
                Author notes
                Address for correspondence: Girish M. Bengalorkar, Department of Pharmacology, Sri Devaraj Urs Medical College, Tamaka, Kolar 563 101, Karnataka, India. E-mail: drbengoboys@ 123456gmail.com
                Article
                JPP-2-266
                10.4103/0976-500X.85956
                3198522
                22025855
                Copyright: © Journal of Pharmacology and Pharmacotherapeutics

                This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

                Categories
                Research Paper

                Pharmacology & Pharmaceutical medicine

                enoxaparin, hyperkalemia, risk factors, heparin

                Comments

                Comment on this article